Wisconsin, 2014Winter Weather in Wisconsin, March 4 to 5, 2014
March 4 to 5, 2014 · NWS MKX · 6 events in 6 counties and zones
A surge of warm air aloft and an upper level front brought several inches of powdery snow to portions of south central Wisconsin, including Madison and locations to the south and west of Madison. Numerous vehicle slide-offs and accidents occurred during the morning rush hour.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of warm air aloft and an upper level front brought several inches of powdery snow to portions of south central Wisconsin, including Madison and locations to the south and west of Madison. Numerous vehicle slide-offs and accidents occurred during the morning rush hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 8:34 PM CST, 26 minutes earlier.
Area forecast discussion, Mar 4, 8:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
834 PM CST TUE MAR 4 2014
.UPDATE...
TRENDS UPSTREAM AND WITHIN THE SHORT RANGE GUIDANCE TRIGGERED AN
UPDATE EARLIER THIS EVENING TO EXPAND THE ADVISORY A TIER OF
COUNTIES TO THE EAST. THE LOW TO MID LEVEL BAROCLINIC ZONE IS
TIGHTENING UP WITH IMPRESSIVE SPEED AND THE STRONG FRONTOGENETIC
FORCING IS RESULTING IN AN IMPRESSIVE BANDED SNOW REGION ACROSS
MINNESOTA INTO SOUTHWEST WISCONSIN. PARTS OF MINNESOTA RECEIVED 3
INCHES UNDER THE CORE OF THAT BAND EARLIER THIS EVENING. WE/LL
HAVE TO WATCH THAT VERY CLOSELY. IN THESE EVENTS...LOCAL AREAS CAN
GET NAILED WITH IMPRESSIVE AMOUNTS...WHILE JUST A SHORT DISTANCE
ON EITHER SIDE...AMOUNTS WILL TAPER OFF QUICKLY. IT/S NOT OUT OF
THE QUESTION FOR SOMEONE TO GET 6 INCHES. BUT...THAT SEEMS A
STRETCH AND DON/T WANT TO OVERREACT. GIVEN THE CONCERNS...THE
ADVISORY WAS EXPANDED A TIER TO THE EAST AND WAS DELAYED BY ABOUT
2 HOURS...AND STRETCHED BY 2 HOURS INTO WEDNESDAY MORNING.
SNOW AMOUNTS SHOULD RANGE FROM 4 TO 5 INCHES SOUTHWEST OF
MADISON...3 TO 4 INCH IN THE MADISON AREA AND 1 TO 2 INCHES FROM
MILWAUKEE ON SOUTH TO KENOSHA. WINDS WILL NOT BE AN
ISSUE...REMAINING OUT OF THE NORTHEAST AT AROUND 5 MPH. THE
MORNING COMMUTE COULD BE IMPACTED AS MANY ROADS WILL BE SNOW
COVERED AND SLIPPERY.
&&
.AVIATION/06Z TAFS/...
SNOW WILL REACH MADISON BY 11 PM THIS EVENING AND CONTINUE THROUGH
ABOUT 8 AM. PEAK SNOWFALL SHOULD OCCUR FROM 1 AM THROUGH 4-5 AM.
FOR MILWAUKEE...JUST DELAY THAT TIMING BY ABOUT 1 TO 2 HOURS.
EXPECT IFR CONDITIONS ONCE THE SNOW ARRIVES WITH VSBYS LIKELY
DROPPING TO 1/2 MILE AT TIMES IN THE MADISON AREA...BUT ONLY ABOUT
1 MILE IN MILWAUKEE. ONCE THE SNOW ENDS...LOOK FOR VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD WITH CIGS JUST ABOVE MVFR
LEVELS.
&&
.PREV DISCUSSION... /ISSUED 325 PM CST TUE MAR 4 2014/
TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM.
A MID LEVEL SHORTWAVE OVER THE DAKOTAS...850MB WARM AIR
ADVECTION...WEAK UPPER DIVERGENCE ASSOCIATED WITH THE ENTRANCE
REGION OF AN UPPER JET... AND BROAD WEAK Q-VECTOR CONVERGENCE ARE
PRODUCING AN AREA OF LIGHT SNOW OVER EASTERN SOUTH DAKOTA THIS
AFTERNOON. THIS DISTURBANCE WILL RIDE THE 850MB BAROCLINIC ZONE
ACROSS SOUTHERN MN AND NORTHERN IOWA LATE THIS AFTERNOON AND SNOW
WILL ARRIVE IN SOUTHWEST WI MID TO LATE EVENING. THE 18Z NAM CAME IN
A WITH A LITTLE LATER ARRIVAL THAN THE PREVIOUS RUN.
THE 12Z MODELS HAVE ALL COME INTO FAIRLY GOOD AGREEMENT WITH HIGHER
QPF AMOUNTS OVER SOUTHERN WI FOR TONIGHT/S CLIPPER SYSTEM. TOOK A
BLEND OF THESE VALUES FOR SNOWFALL TOTALS. EXPECTING THIS EVENT TO
HAVE A BANDED STRUCTURE THAT COULD PUT DOWN 3-4 INCHES OVER A SMALL
AREA. THE HIGHEST OMEGA WILL BE OVER SOUTH CENTRAL WI EARLY IN THE
EVENT AND THEN MODELS SEEM TO SHIFT THAT AREA SOUTH LATER IN THE
EVENT.
IT IS IMPOSSIBLE TO PIN DOWN EXACTLY WHERE A BAND WOULD SET UP...BUT
I FACTORED IN A TIGHTER QPF GRADIENT SOUTHWEST OF MADISON BASED ON
THE LOCATION OF BETTER SYNOPTIC FORCING. THEREFORE...ISSUED A WINTER
WEATHER ADVISORY FOR IOWA...LAFAYETTE AND GREEN COUNTIES FOR
TONIGHT. DEBATED ABOUT DANE AND ROCK COUNTIES FOR DUE TO FCST SNOW
AMOUNTS JUST OVER 3 INCHES IN PORTIONS OF THOSE COUNTIES...BUT LEFT
THEM OUT FOR NOW.
SNOW WILL TAPER OFF FROM WEST TO EAST WED MORNING FROM 5 AM THROUGH
9 AM. EXPECTING SNOW TO STILL BE FALLING IN THE MILWAUKEE/KENOSHA
AREA THROUGH THE MORNING RUSH HOUR...SO EXPECT A ROUGH COMMUTE.
DRY LOW LEVEL AIR WILL SETTLE INTO SOUTHERN WI LATE WED
MORNING...BUT MID LEVEL CLOUDS ARE EXPECTED TO LINGER THROUGH THE
AFTERNOON. THERE IS NOT MUCH COLD AIR ADVECTION OVER SOUTHERN WI ON
WED...SO EXPECT MAX TEMPS SIMILAR TO THOSE TODAY.
WEDNESDAY NIGHT - CONFIDENCE...MEDIUM
LINGERING 850 THERMAL TROUGH WITH LIGHTER WIND REGIME. THE NAM IS
HINTING AT SOME LAKE EFFECT IN THE FAR SE THROUGH 6Z...WITH A SE
ONSHORE WIND. NOT MUCH OPEN WATER TO GENERATE WHAT WOULD BE ENOUGH
OF A DELTA T...WILL KEEP THE GOING SMALL CHANCE IN PLACE IN THE
FAR EAST.
THURSDAY - CONFIDENCE...MEDIUM
WARM ADVECTION GETS UNDERWAY WITH SOUTHWEST 850 FLOW TAKING
SHAPE. SURFACE HIGH SHIFTS FURTHER EAST WITH BETTER PRESSURE
GRADIENT EVOLVING AHEAD OF THE NEXT APPROACHING TROUGH FROM THE
PLAINS. ALL PRECIP ACROSS MN INTO THE U.P. 925 TEMPS REBOUND A BIT
TO -4C TO -6C AS LOW LEVEL TROUGH DEPARTS IN FAVOR OF THE WARMER
TEMPS BEING ADVECTED INTO THE AREA WITH SSW 925 WIND FLOW.
FRIDAY AND FRIDAY NIGHT - CONFIDENCE...MEDIUM
MAIN 500 FORCING WILL BE IN THE SE US AND WELL NORTH OF HERE
CLOSER TO LAKE SUPERIOR. LOW LEVEL FORCING WILL DOMINATE FOR ANY
LIGHT MIXED PRECIP. THE ECMWF IS THE MIDDLE GROUND ON FRONTAL
TIMING BETWEEN THE SLOWER NAM AND FASTER GFS. THE MODELS ARE
KEEPING THE PRECIP TO OUR NORTH FOR THE MOST PART. ONLY THE GFS
IS HINTING AT SOME SPOTTY PRECIP IN SRN WI. PREFRONTAL 850 TEMPS
REACH FROM 2-5C ON THE PLUS SIDE. LOWER LEVEL PROFILE MORE
SUGGESTIVE OF SOME MIXY PRECIP...SO WILL KEEP THE GOING MIX IDEA
IN THE GRIDS. ANY LINGERING LIGHT FRONTAL PRECIP WILL BE IN THE
FORM OF LIGHT SNOW FRIDAY NIGHT AS THE COLDER AIRMASS FILTERS IN.
THIS SHOULD EXIT TO THE SOUTH BY SATURDAY MORNING.
SATURDAY - CONFIDENCE...MEDIUM
BROADLY CYCLONIC UPPER FLOW. THE GFS SHOWS SOME MOISTURE MOVING
INTO NW WI DURG THE AFTN WHILE THE ECMWF HAS THE DRY LOOK WITH
HIGH PRESSURE TAKING HOLD.
SUNDAY - CONFIDENCE...MEDIUM
QUIET NORTHWEST FLOW CONTINUES. 925 TEMPS OFF THE ECMWF PUSH 3C
WHILE THE GFS KEEPS IT COLDER AROUND -6 TO -8C. GEM FAVORS THE
ECMWF. MAY EVENTUALLY NEED TO BUMP FORECAST TEMPS HIGHER IF TRENDS
CONTINUE TO POINT TOWARDS A MILDER ECMWF SOLUTION. BASED ON COLLAB
WILL TREND TOWARDS ALLBLEND FOR NOW.
MONDAY AND TUESDAY - CONFIDENCE...MEDIUM
MODELS SHOW AN OVERALL BENIGN NORTHWEST FLOW. THE GEM IS SIDING
WITH THE ECMWF ON A DRIER LOOK. MEANWHILE THE GFS SHOWS LIGHT QPF
WITH A TROUGH MONDAY. THE GFS THEN LINGERS THIS INTO TUESDAY.
MEANWHILE THE ECMWF BUILDS A HIGH IN FOR TUESDAY WITH DRY WX. IF
THE EURO PERSISTS ON THIS DRIER LOOK WILL EVENTUALLY NEED TO LOWER
POPS THIS PERIOD. EURO ALSO SHOWS WHAT COULD BE A RATHER MILD DAY
MONDAY...925 TEMPS 3-7C...BEFORE A STRONGER FRONT HITS MONDAY
NIGHT WITH GUSTY NORTHEAST WINDS LEADING INTO A COOLER TUESDAY.
AVIATION/00Z TAFS/...SNOW WILL SPREAD EASTWARD INTO SOUTH CENTRAL
WI LATE THIS EVENING. A 2 TO 4 HOUR PERIOD OF MODERATE SNOW WITH 1/2
TO 1 MILE VSBY AND IFR CIGS IS EXPECTED JUST AFTER MIDNIGHT NEAR
MSN AND AROUND MILWAUKEE NEAR 4 AM. HIGHEST SNOWFALL RATES AND
AMOUNTS ARE EXPECTED TO BE JUST SOUTH OF MADISON AND MILWAUKEE...BUT
STAY TUNED FOR ANY CHANGES AS THERE IS STILL SOME UNCERTAINTY.
SNOW WILL TAPER OFF FROM WEST TO EAST WED MORNING FROM 5 AM
THROUGH 9 AM.
WINDS WILL BE LIGHT AND VARIABLE THROUGH MID EVENING AND THEN BECOME
NORTHEAST TO EAST DURING SNOW THROUGH WEDNESDAY MORNING. EASTERLY
WINDS WILL INCREASE ONCE THE SNOW ENDS BY LATE MORNING.
MARINE...EASTERLY WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY
LEVELS ON WEDNESDAY AS A TIGHT PRESSURE GRADIENT DEVELOPS ACROSS
THE AREA. THERE IS EXTENSIVE ICE COVER OVER LAKE MICHIGAN ANY
WAVES WILL BE SMALL.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 8 AM CST WEDNESDAY FOR WIZ056-062-
063-067>069.
LM...NONE.
&&
UPDATE...DAVIS
TONIGHT/WEDNESDAY AND AVIATION/MARINE...MRC
WEDNESDAY NIGHT THROUGH TUESDAY...COLLARHazardous weather outlook, Mar 4, 2:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CST TUE MAR 4 2014
WIZ046-047-051-052-056>060-062>072-051045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
230 PM CST TUE MAR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A WEAK LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF LIGHT SNOW TO
SOUTHERN WISCONSIN TONIGHT. SNOWFALL WILL RANGE FROM ONE HALF TO ONE
INCH OVER THE NORTHEAST COUNTIES...TO BETWEEN 2 AND 4 INCHES TOWARD
THE ILLINOIS/IOWA BORDER. A WINTER WEATHER ADVISORY IS IN EFFECT
TONIGHT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE FOR A LIGHT WINTRY MIX OF RAIN...SNOW AND
SLEET FRIDAY...AHEAD OF A TROUGH OF LOW PRESSURE CROSSING THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
APPRECIATED.
LMZ643>646-051045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
230 PM CST TUE MAR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EASTERLY WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON
WEDNESDAY AS A TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE AREA.
COLLAR
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Mar 4, 8:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
808 PM CST TUE MAR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW OAK CREEK 42.88N 87.90W
03/04/2014 M2.5 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURING LOCATION IS 27TH ST. AND PUETZ ROAD.
0645 AM SNOW 3 S BERLIN 43.93N 88.95W
03/04/2014 M1.4 INCH GREEN LAKE WI TRAINED SPOTTER
SNOWING VERY LIGHTLY NOW.
0646 AM SNOW FOND DU LAC 43.78N 88.45W
03/04/2014 M1.3 INCH FOND DU LAC WI TRAINED SPOTTER
0700 AM SNOW MILWAUKEE 43.03N 87.92W
03/04/2014 M2.8 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURING LOCATION IS 2 MILES WEST OF MITCHELL FIELD
AIRPORT. SNOW FLURRIES NOW.
0730 AM SNOW PLEASANT PRAIRIE 42.55N 87.93W
03/04/2014 M1.3 INCH KENOSHA WI TRAINED SPOTTER
0815 AM SNOW FRANKLIN 42.90N 87.99W
03/04/2014 M2.5 INCH MILWAUKEE WI TRAINED SPOTTER
EAST SIDE OF FRANKLIN.
0840 AM SNOW 1 W WILLIAMS BAY 42.58N 88.56W
03/04/2014 M1.7 INCH WALWORTH WI TRAINED SPOTTER
0900 AM SNOW FRANKSVILLE 42.76N 87.91W
03/04/2014 M2.0 INCH RACINE WI TRAINED SPOTTER
0900 AM SNOW WEST ALLIS 43.01N 88.03W
03/04/2014 M3.1 INCH MILWAUKEE WI TRAINED SPOTTER
DEPTH OF SNOW ON GROUND 17 INCHES. ROADS SNOW COVERED.
LOCATION IS 89TH AND ARTHUR.
0902 AM SNOW 1 W JANESVILLE 42.68N 89.04W
03/04/2014 M1.8 INCH ROCK WI TRAINED SPOTTER
PRECIPITATION CAME TO 0.13 INCHES.
&&
BHAHNWinter Weather, Iowa
- When
- March 4, 9:00 PM CST to March 5, 8:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Four to six inches of powdery snow fell overnight and into the morning commute.
Winter Weather, Dane
- When
- March 4, 9:00 PM CST to March 5, 9:00 AM CST
- Where
- Dane forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Three to six inches of powdery snow fell overnight and into the morning commute. The heaviest totals were west and south of Madison. There were numerous slide-offs and accidents which led to significant traffics delays on the Beltline, and on portions of the Interstates.
Winter Weather, Lafayette
- When
- March 4, 10:00 PM CST to March 5, 8:00 AM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Three to five inches of powdery snow fell overnight and into the morning commute.
Winter Weather, Green
- When
- March 4, 10:00 PM CST to March 5, 9:00 AM CST
- Where
- Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Two to five inches of powdery snow fell overnight and into the morning commute.
Winter Weather, Rock
- When
- March 4, 10:00 PM CST to March 5, 10:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Three to five inches of powdery snow fell overnight and into the morning commute.
Winter Weather, Walworth
- When
- March 4, 11:00 PM CST to March 5, 10:00 AM CST
- Where
- Walworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Two to five inches of powdery snow fell overnight and into the morning commute.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, March 4, 20141 death · 6 events
- Rip Current in Guam, March 4, 20141 death · 1 event
- Avalanche and Flooding in Montana, March 4 to 10, 2014$20,000 · 5 events
- Ice Storm and Winter Weather in Louisiana, March 4, 2014$5,000 · 16 events
- Heavy Snow in Minnesota, March 4 to 5, 201410 events
- Ice Storm and Winter Weather in Texas, March 4, 2014$5,000 · 8 events
- Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 20146 events
- Winter Weather in Wyoming, March 4, 20145 events
- Winter Weather in Colorado, March 4 to 5, 20144 events
- Heavy Snow in Minnesota, March 4 to 5, 20144 events
- Winter Weather in Louisiana, March 4, 20143 events
- Cold in Pennsylvania, March 4, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492554, 492555, 492558, 492559, 492560, 492561.